Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 102, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 4:30 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 4:30 PM EDT (20:30 UTC)
- Expired
- Apr 5, 2012, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:49 PM EDT | TSTM WND DMG | 6 Se Limestone, TN | TREES DOWN ON CONKLIN RD. |
| Apr 5, 5:19 PM EDT | HAIL 1 | 2 Nw Unicoi, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934
WUUS54 KMRX 052030
SVRMRX
TNC059-171-179-052115-
/O.NEW.KMRX.SV.W.0102.120405T2030Z-120405T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GREENE COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 515 PM EDT
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF GRAY TO
TUSCULUM TO GREENEVILLE...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JOHNSON CITY...ERWIN...TUSCULUM...GRAY...JONESBOROUGH...BANNER
HILL...CEDAR CREEK...CHUCKY...CAMP CREEK...LIMESTONE...LEESBURG...
AVONDALE...LIBERTY...EMBREEVILLE...ROCKY FORK...UNICOI AND
LIMESTONE COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST
TENNESSEE.
&&
LAT...LON 3609 8240 3598 8251 3596 8261 3603 8260
3606 8264 3599 8277 3592 8282 3596 8291
3606 8299 3641 8267 3642 8269 3644 8266
3643 8257 3644 8243 3640 8238 3640 8230
3626 8234 3624 8227 3616 8222
TIME...MOT...LOC 2029Z 312DEG 17KT 3639 8260 3623 8274
3610 8285
$$
TG1 follow-up statement
568
WWUS54 KMRX 052104
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT THU APR 5 2012
TNC059-052114-
/O.CAN.KMRX.SV.W.0102.000000T0000Z-120405T2115Z/
GREENE TN-
504 PM EDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
LAT...LON 3609 8240 3598 8251 3596 8261 3604 8261
3608 8258 3615 8265 3641 8263 3641 8268
3643 8267 3644 8243 3640 8238 3640 8230
3626 8234 3624 8227 3616 8223
TIME...MOT...LOC 2104Z 271DEG 25KT 3623 8248
$$
TNC171-179-052115-
/O.CON.KMRX.SV.W.0102.000000T0000Z-120405T2115Z/
UNICOI TN-WASHINGTON TN-
504 PM EDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WASHINGTON AND UNICOI COUNTIES...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR JONESBOROUGH...OR 8 MILES NORTHWEST OF ERWIN...MOVING
EAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ERWIN...JOHNSON CITY...BANNER HILL...AVONDALE...EMBREEVILLE...
UNICOI AND LIMESTONE COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.
&&
LAT...LON 3609 8240 3598 8251 3596 8261 3604 8261
3608 8258 3615 8265 3641 8263 3641 8268
3643 8267 3644 8243 3640 8238 3640 8230
3626 8234 3624 8227 3616 8223
TIME...MOT...LOC 2104Z 271DEG 25KT 3623 8248
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:51 PM EDT, 39 minutes earlier.
Area forecast discussion, Apr 5, 3:51 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 351 PM EDT THU APR 5 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE TRACKING THROUGH THE AREA BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT. THE LOW EXITS THE AREA ON FRIDAY WITH COOLER WEATHER PUSHING IN TONIGHT. DRY WEATHER RETURNS ON FRIDAY AFTERNOON. MAY SEE PATCHY FROST IN THE HIGHER ELEVATIONS ON FRIDAY NIGHT. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...ATMOSPHERE WILL BE GRADUALLY TRANSITIONING INTO A COOLER REGIME AS DEEPENING NEW ENGLAND UPPER LOW BEGINS TO RETROGRADE FROM JUST OFFSHORE TO QUEBEC THROUGH TUESDAY. THE LARGE CIRCULATION WILL PULL AT LEAST TWO FAIRLY SIGNIFICANT SHORTER WAVELENGTH TROUGHS SOUTH ACROSS THE SOUTHERN APPALACHIANS THROUGH MID WEEK. THEREFORE THE FORECAST STARTS OFF DRY SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH DRY ADVECTION. BY MONDAY THE FIRST WAVE BUILDS ACROSS THE REGION BRINGING SHOWERS. THE MOISTURE LADEN NORTHWESTERLY FLOW CONTINUES INTO MID WEEK WITH INCREASINGLY COLDER AIR BUILDING SOUTH. KEPT SLIGHT AND CHANCE POPS GOING FOR APPROXIMATELY THE NORTHERN TWO THIRDS OF THE FORECAST AREA THROUGH WEDNESDAY. AS 85H TEMPS DROP BELOW FREEZING TUESDAY NIGHT INTO WEDNESDAY...MIXED IN A COUPLE SNOW SHOWERS ACROSS THE HIGHER TERRAIN. PRECIP LOOKS TO WRAP UP BY WEDNESDAY AFTERNOON SO KEPT THE REMAINDER OF THE FORECAST DRY WITH A SLIGHT WARMING TREND FOR THURSDAY. TRENDED TEMPS CLOSER TO HPC NUMBERS WHICH INDICATE THE POSSIBILITY OF FREEZING TEMPERATURES IN THE HIGHER TERRAIN AS WELL AS SOME OF THE COLDER VALLEYS ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TUESDAY NIGHT AND WEDNESDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 50 69 45 73 49 / 60 10 0 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 67 43 70 47 / 70 10 0 0 0 OAK RIDGE, TN 48 66 42 70 47 / 50 10 0 0 0 TRI CITIES AIRPORT, TN 45 63 37 68 39 / 60 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 2:21 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 3 W MAYNARDVILLE 36.25N 83.86W
04/05/2012 E0.88 INCH UNION TN 911 CALL CENTER
DIME TO NICKEL SIZE HAIL.
&&
JWINTONLocal storm report, Apr 5, 2:31 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 S LA FOLLETTE 36.34N 84.13W
04/05/2012 E1.00 INCH CAMPBELL TN LAW ENFORCEMENT
&&
JWINTONSpecial weather statement, Apr 5, 2:39 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 239 PM EDT THU APR 5 2012 TNZ014-015-037-038-051930- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN- 239 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO INTENSIFY. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE... TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY AND EVANSTON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT. TG
Special weather statement, Apr 5, 4:08 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 408 PM EDT THU APR 5 2012 TNZ035-036-052100- ANDERSON TN-MORGAN TN- 408 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MORGAN AND WESTERN ANDERSON COUNTIES UNTIL 500 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WARTBURG...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PETROS AND ROSEDALE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Local storm report, Apr 5, 4:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 3 NW MOHAWK 36.23N 83.09W
04/05/2012 GREENE TN 911 CALL CENTER
TREES DOWN ON WELCOME GROVE RD
&&
JWINTONLocal storm report, Apr 5, 4:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 3 NW BAILEYTON 36.36N 82.87W
04/05/2012 GREENE TN 911 CALL CENTER
POWERLINES DOWN ON HORTON HIGHWAY.
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 50 min |
| Apr 5, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 21 min |
| Apr 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 38 min |
| Apr 5, 3:52 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 23 min |
| Apr 5, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 4:21 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 5:34 PM EDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 5:44 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Apr 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 7:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 7:52 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.